ET Advice

Hi everyone , I was diagnosed with ET 6 months ago and take aspirin daily. My platelet count ranges from 860 - 900.  I was wondering, are there any foods which help can reduce my platelet count?  I often feel tired. Is there anything I can do to combat fatigue?

I am going on holiday soon, with a four and a half hour flight.  I have been told that with a flight over 4 hours I need an injection against blood clots. Is this true? If so what is it, coz I hates

 needles?!

13 Replies

oldestnewest
  • Hi Jackie - I've used Tinzaparin (low molecular weight heparin) to reduce risk of thrombosis  when flying long haul. 4.5 hours is borderline so it's best to discuss with your haematologist and see what they recommend - also follow the general advice to stay hydrated on the flight (no booze..!), move around, wear flight socks etc. I've never had any problems despite flying quite frequently - if you're taking syringes in hand luggage remember to get a letter from your doctor too, confirming they are medically necessary...

  • You will need flight socks, not over the counter but measured for your size. I got mine from my GP surgery.

  • I have ET and only take aspirin right now.  I went on a vacation in November and took multiple flights as I was going to Hawaii.  I have to say that I did get up every hour or two and stretched.   Walking around is almost impossible on a plane but I stood in place and sort of marched.  

    I really didn't have a problem but I drank a lot of water.   I do have to say that the traveling did really wear me down.  I was very exhausted from the trip.  I wanted to take this trip and I just feel that I will not do it again.  Don't have the energy level I used to.  FYI,  I am 59 years old.

    I have been taking pomegranate,  as I  heard about it reducing platelets.   I go for blood work in 2 weeks and see if it has helped.   I take many vitamins for my circulation and heart just to be safe. 

    I think you will do okay.  Stay hydrated. I hope you have a wonderful time. 

    I did also wear some light compression stocking for part of the trip.  I talked to my doctor before I went and he said not necessary but wore them anyway.

    Blessings,  Janet  

  • Hi Janet I have heard about the pomegranate.  Are they pills would love to know what other vitamins you take.  thanks Mickey

  • Hi there my consultant also told me that if I did a flight over 4 hours she would consider an injection to reduce the risks of clots.  As I've not done a long haul flight since my diagnoses in Sept I haven't had to have this yet.

  • Hi Jackie

    With you on the needles, been there, felt that way for 20+ years, but you mustn't let this become a barrier to you.  

    Get chatting to someone you can trust (nurse or GP - some are better than others, more confident, chattier and able to distract perhaps or less nervous themselves). There are self-administering medicines you can use but you need the information straight from your haematologist.  You need to find your own way to cope, with a travel buddy or with your own method, but  persevere, you will find a way, promise.

    David

  • Hi Jackie 49,

    There are no foods which can help as far as I know. Usually with your platelets so high one is on  not just aspirin. The injection you talk about might be 'clexane'? But you would also need one to return. I have flown since being diagnosed, but am on hydroxycarbamide. I once flew on a megadose of aspirin of 300 mg (4 tablets each way). Sadly the hydroxycarbamidenis no longer effective & I now supplement with peg interferon weekly injections. Hope this helps. 

    Bill

  • Hello Jackie, sorry not aware of any foods that can reduce platelets, but we do recommend a healthy diet and staying well hydrated, drink plenty of water.  With regards to flying and any precautions you need to take, you must discuss this with your haematologist who will check your blood counts and advise you on when to take your medication, including your aspirin and whether or not you need any other medication, he/she will also advise you on whether or not you need to wear flight socks.  I can see that you have been advised by the lovely people on this forum to move around during the flight and to keep well hydrated, this is very good advice, you can read more travel advice on our website mpnvoice.org.uk/living-with... hope you have a good holiday.  Best wishes, Maz

  • Thank you all for your reply's. I think I need to speak to my haematologist. 

  • Hi Jackie, firstly get used to needles!!!!

    Secondly, get T.E.D. stockings which will be specifically tailored to fit you - and are anti-embolism stockings to reduce your rick of blood clots.  Interesting your haematologist / GP hasn't discussed this with you.  I'm not sure about the type of injections recommended for flying (I've never done that) but if that's advised by a medical professional, they may be clexane / innohep or another blood-thinning product.  not painful to inject yourself - seriously!  They may sting a little at the site, so just rest for a few minutes until the stinging stops :)

    Have a fabulous holiday!, K

  • Hi Jackie49. I too have ET, diagnosed about 7 years ago with a similar count to yours that regularly fluctuates. I've had similar advice regards a healthy diet and keeping hydrated. I've started to take an Aladin water bottle to work so I know how much I'm drinking as I often don't drink enough. I find this has helped.

    I've flown several times without any problems but I think taking advice sounds sensible. It isn't something I've really given too much thought but I'll certainly discuss it with the haem before my hols. Thanks Maz.

    Hope you enjoy your break.

  • Thanks for the advice TrickyDicky are you on any other medication or just asprin?. I am also trying do do regular exercise , which is hard when you feel tired. Got my haem appointment in less than two weeks so i will find out if my count is up or down.

    jackie

  • Hi Jackie49

    I'm just on aspirin. I was initially put on hydroxy but haven't been on that now for about 4 or 5 years. I know at some point though that will change as my risk factor increases with age, but would like to stay on aspirin alone for as long as its safe to do so.

    With regards exercise I do short 10, 20 or 30 min yoga sessions at home from Youtube. I try and do it regularly each week but there are some weeks when I do more than others and some when I don't do any. Otherwise my exercise is generally more incidental at the minute, like walking or cycling to work depending on what I've got on. I tend to go through phases with how much exercise I do and my job has reduced recently the amount of time I've had. Up until October I did play golf each week which was a good calorie burner but injury has put a stop to that so I'm looking for something else to do. I'm thinking of signing up to a charity event that will prompt me to exercise as preparation for it.

    I've set myself goals now for exercise along with my wife and we're supporting each which is good.

    Hope the tiredness doesn't affect you too much.

You may also like...